South Carolina, 2003

Damaging Wind in South Carolina, July 19, 2003

July 19, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 19, 1:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 19, 1:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT SAT JUL 19 2003

LIMITED MODEL GUIDANCE AVAILABLE THROUGH AWIPS TODAY...BUT LUCKILY
IT APPEARS LITTLE HAS CHANGED IN THINKING SINCE YESTERDAY. VORTICITY
ALOFT WILL WHIP ACROSS THE EASTERN CAROLINAS THIS EVENING TAKING THE
THUNDERSTORMS OFFSHORE. MOVEMENT IS DRY AIR AT THE MID LEVELS WILL
STREAM OVER AND COUPLED WITH NVA SHOULD MAKE FOR A DRY DAY SUNDAY.
TEMPERATURES SUNDAY SHOULD REACH 90 AWAY FROM THE OCEAN. UPPER
DYNAMICS ARE NOT AS UNFAVORABLE MONDAY SO A SLIGHT CHANCE OF DIURNAL
CONVECTION RETURNS.

TUESDAY THROUGH THURSDAY LOOK TO BE THE WETTEST PORTION OF THE
FORECAST AS THE LONG WAVE TROF SHARPENS UP. NUMEROUS DISTURNANCES
ALOFT WILL ACT ON THE UNSTABLE AIRMASS OVER THE CAROLINAS TO PRODUCE
FAIRLY WIDESPREAD SHOWERS/T-STORMS. TEMPERATURES WILL BE HELD DOWN A
FEW DEGREES WITH THE THICKER CLOUD COVER AND PRECIP. ALL THE ACTION
SHOULD CLEAR THE COAST BY FRI WITH DRY WX IN STORE FOR THE WEEKEND.

CWF...SFC BOUNDARY EVIDENT MORE SO INLAND. LATEST CANADIAN AND U.S.
MODEL DATA INDICATE THIS WILL WASH OUT OVERNITE AND SUN. CULD SEE A
BRIEF WEST WIND DIR BEFORE WESTERN ATL RIDGING RETURNS LATER SUN
INTO MON...RESUMING THE PREVAILING SW DIR. SFC PG WILL NOT BE AS
TIGHT AS PREVIOUS DAYS TONIGHT THRU ERLY MON...AND WILL CONTINUE 15
KT OR LESS. UPPER TROF AFTER FLATTENING OUT A BIT THRU ERLY
MON...RE-AMPLIFYS FOR THE REMAINDER OF THE FCST PERIOD. THIS IN TURN
CONTINUES THE ONGOING BATTLE THIS SUMMER BETWEEN THE BERMUDA RIDGING
AND INLAND UPPER TROF. AS A RESULT...SFC PG TIGHTENS BY MON NIGHT
AND CONTINUES INTO THU AS THE SFC BNDRY SLOWLY APPROACHES. DURING
THIS LATTER TIME FRAME...PORTIONS IF NOT ALL OF THE ILM CSTL WTRS
SHULD SEE SCA CRITERIA.

.ILM...
.NC...NONE.
.SC...NONE.

PRELIM NUMBERS...
ILM  72 89 74 88 /  70 10 10 30
FLO  71 91 72 90 /  40 10 10 20
LBT  70 91 71 90 /  50 10 10 20
MYR  73 87 72 88 /  60 10 10 30

PUBLIC...TRA
MARINE...HOEHLER
Hazardous weather outlook, Jul 19, 3:41 AM EST, 11 hours 19 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
441 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT. THE
STORMS MAY DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A
RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. IN
ADDITION...THE STORMS MAY PRODUCE WIND GUSTS UP TO 55 MPH IN
ISOLATED LOCATIONS. MONITOR SHORT TERM FORECASTS AND STATEMENTS OR
WARNINGS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RAN

The radar

The Columbia radar (KCAE), 133 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
July 19, 3:00 PM EST
Where
Darlington County, Society Hill
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.517, -79.850

Skywarn reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5372526.